Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 22, NWS Louisville, KY

March 2, 2020Butler County, Edmonson County, Warren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Mar 2, 2020, 9:30 PM CST for Butler County, Edmonson County, Warren County, Kentucky. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2020, 9:30 PM CST (03:30 UTC)
Expired
Mar 2, 2020, 10:00 PM CST
In force
30 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, KY, Edmonson County, KY, Warren County, KY

The radar

The Ft Campbell radar (KHPX), 96 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 9:35 PM CSTHAIL 0.753 Sw Richardsville, KYREPORT FROM MPING: DIME (0.75 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

220 
WUUS53 KLMK 030330
SVRLMK
KYC031-061-227-030400-
/O.NEW.KLMK.SV.W.0022.200303T0330Z-200303T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
930 PM CST Mon Mar 2 2020

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Eastern Butler County in south central Kentucky...
  Northern Warren County in south central Kentucky...
  Central Edmonson County in south central Kentucky...

* Until 1000 PM CST.

* At 930 PM CST, a severe thunderstorm was located 8 miles north of
  Bowling Green, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bowling Green, Brownsville, Smiths Grove, Oakland, Chalybeate,
  Girkin, Rockland, Tuckertown, Straw and Asphalt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3700 8663 3714 8659 3719 8643 3731 8613
      3730 8612 3729 8612 3705 8614
TIME...MOT...LOC 0330Z 249DEG 41KT 3710 8650 

HAIL...1.00IN
WIND...60MPH
 
$$

SCHOETTMER
2 follow-up statements
943 
WWUS53 KLMK 030351
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
951 PM CST Mon Mar 2 2020

KYC031-061-227-030400-
/O.CON.KLMK.SV.W.0022.000000T0000Z-200303T0400Z/
Butler KY-Warren KY-Edmonson KY-
951 PM CST Mon Mar 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CST
FOR EASTERN BUTLER...NORTHEASTERN WARREN AND CENTRAL EDMONSON
COUNTIES...

At 951 PM CST, a severe thunderstorm was located over Brownsville,
moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bowling Green, Brownsville, Plum Springs, Smiths Grove, Oakland,
Ollie, Segal, Chalybeate, Rhoda and Lindseyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3701 8650 3717 8649 3719 8643 3731 8613
      3730 8612 3729 8612 3705 8614
TIME...MOT...LOC 0351Z 250DEG 37KT 3715 8627 

HAIL...1.00IN
WIND...60MPH
 
$$

SCHOETTMER
318 
WWUS53 KLMK 030401
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
1001 PM CST Mon Mar 2 2020

KYC031-061-227-030411-
/O.EXP.KLMK.SV.W.0022.000000T0000Z-200303T0400Z/
Butler KY-Warren KY-Edmonson KY-
1001 PM CST Mon Mar 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUTLER...NORTHEASTERN
WARREN AND CENTRAL EDMONSON COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail and gusty winds are still possible with this thunderstorm.

LAT...LON 3701 8650 3717 8649 3719 8643 3731 8613
      3730 8612 3729 8612 3705 8614
TIME...MOT...LOC 0401Z 249DEG 41KT 3718 8617 

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 8:16 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 2, 8:16 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
916 PM EST Mon Mar 2 2020

.Mesoscale Update...
Issued at 917 PM EST Mon Mar 2 2020

Coordinate with the Storm Prediction Center on a possible Watch for
the lone supercell getting ready to enter our CWA, and they agree
that the environment will quickly become less favorable the farther
east the cell gets. So, given the short term threat and the less
favorable environment we have elected not to issue a Watch at this
time.

SPC agreed that the storm likely intensified low level rotation as
it interacted with the warm front, and there may be a brief
wind/tornado threat into Logan county. Will handle this with
warnings as needed.

Issued at 846 PM EST Mon Mar 2 2020

...Strong Storm Threat Increases Over The Next 1 to 3 Hours...

A lone supercell has tracked across western KY over the past few
hours, producing a steady swath of severe hail. The overall
structure hasn't looked as good over the past hour, however the low
level rotation has recently picked up, prompting a Tornado Warning
over Caldwell county KY. It appears rotation may have occurred as
the supercell crossed over an advancing weak warm front.

As the supercell progresses east into our area over the next hour or
so, we should continue to lose our surface based instability in that
area, a trend that has been evident over the past couple of hours.
We may still have a few hundred J/KG to work with, but there will
also be some notable CIN as some low level stability has set up
after sunset. So, not overly concerned about the tornado threat for
Butler/Logan counties at this point, but also can't completely rule
it out either. Also not as concerned about the severe hail threat,
as it doesn't currently appear to have the golf ball size potential
that it had earlier this evening. The main concern will be
marginally severe hail, cloud to ground lightning, and brief heavy
rainfall.

A secondary cluster of supercells developed back to the west over
the MO bootheel, and is beginning to congeal into more of a cluster
of storms. This will steadily push east into our area, around and
after Midnight EST, likely bringing CG lightning, brief heavy
rainfall, and a continuing potential for some severe hail. Storms
should be elevated by this point, so not overly concerned about the
damaging wind or tornado threat overnight at this point.

Did want to mention one other thing. The surface low passes NE
through the Ohio River Valley by dawn, with a trailing cold front
pushing through the area. There is some data that suggests some
pretty gusty W and WNW winds Tuesday afternoon in the wake of the
system. At this point, it looks like most of the potential would be
in the 30 to 40 mph range, but will have to take a closer look at
that potential later tonight.

Issued at 539 PM EST Mon Mar 2 2020

A surface low is expected to move out of the MO/AR border area early
this evening, and up through the Ohio River Valley tonight. A weak
warm front associated with the surface low will try to lift north
over our area, bringing low to mid 50s dew points across our SW half
of the CWA. In addition, increasingly strong wind fields will also
be introduced as low level jetting steadily increases beneath
strong mid and upper wind fields. This should promote convection the
deeper into the evening we get, with sufficient shear for some
rotating updrafts (perhaps some splitting storms with straighter
hodographs noted).

Convection has fired near the western KY/MO bootheel border over the
past 30 minutes or so, with a few other cells trying to fire along
and ahead of a nearly stationary boundary. There is a modest amount
of surface based instability to work with across western KY, with
around 500-1000 J/KG available across our SW CWA at this time.
Storms should arrive for another 2-3 hours or so, and expect some of
this surface based capability to wane by then. Still, may have to
watch for some wind damage potential with any initial SW storms. The
deeper into the evening we get, the main threat should transition to
hail and brief heavy rainfall as storms become more elevated. The
hail threat will be driven by low wet bulb zero heights and notable
mid level instability. In addition, some elevated supercellular
structures are expected which could enhance the hail threat (perhaps
some severe hail). Already seeing one supercellular type structure
over PAH's area, so will be monitoring how things progress upstream
for the next couple of hours.

Like the Storm Prediction Center Slight and Marginal risks placed
where they are, and will be looking for potential for a Severe T-
Storm Watch later this evening if upstream convection gets going.

&&

.Short Term...(This evening through Tuesday)
Issued at 323 PM EST Mon Mar 2 2020

...Strong Storms Tonight with Isolated Severe Storms Possible...

An area of light to moderate rain showers continues to progress east
across the Bluegrass region this afternoon. This is what's left of
the morning convective complex/weak shortwave aloft, and this
feature will quickly move to WV by this evening.

Subsidence behind the morning wave has helped dry out the lower
levels, resulting in a healthy amount of clearing over western and
now central KY. This is an interesting development just downstream
of a 1006 mb sfc low over the MO/AR border. In general, coarser
models are likely still underestimating the sfc based and MLCAPE
that will be available until 02-04z tonight.

Looking aloft, central KY remains in the left exit region of a
straight jet streak over OK/AR/TN. 250 mb divergence increases over
the Lower Ohio Valley from 00-06z tonight, resulting in a modest
deepening of the sfc low as it tracks northeast along the Ohio
River. Convective initiation is expected over the MO Bootheel region
between 21-00z. Instability and shear parameters in this region will
initially support supercells, but upscale growth into a MCS appears
likely over KY/TN after 03z.

As sfc low pressure moves northeast after 00z, increasing low level
convergence will help force numerous showers and scattered
thunderstorms tonight. Southerly flow will help push sfc dewpoints
into the mid 50s in central and southern KY. The latest HRRR/RAP and
HREF guidance suggests around 500 J/kg of MLCAPE will be present
across central KY through 03-04z. Up to 1000 J/kg MLCAPE cannot be
ruled out across the far southwestern CWA through 03z. After 03z,
MLCAPE will slowly wane but there could be a window for a severe
wind threat. The higher wind potential remains across southern KY,
where storms could remain sfc based longer.

Deep layer shear around 40 kts will certainly be sufficient for
rotating storms and sustaining strong updrafts. WBZ heights around
7500 ft, mid level dry air entrainment, and 3-6 km lapse rates
approaching 8 C/km will all promote hail growth as far north as
southern Indiana. Storm rotation will only increase the potential
hailstone residence time, so the Marginal Risk was expanded
northward. Other threats with these storms certainly include
lightning and locally heavy rainfall. If significant rainfall rates
were able to persist/train over the same area, then perhaps an
isolated flash flood threat could develop.

Low pressure will quickly move off to the northeast Tuesday morning,
with dry and breezy conditions expected for the afternoon.

.Long Term...(Tuesday night through Monday)
Issued at 250 PM EST Mon Mar 2 2020

Our area will be in a quasi-zonal flow pattern midweek, with a
system heading by to our north Wednesday and then one moving into
the TN Valley Thursday. That second system will force a surface low
to deepen across the northern Gulf coast, and model guidance differs
on just how far north a precip shield gets into our southern KY
counties. Early look at the extended time of the NAM period shows
some phasing with a northern stream trough, enough to bring that
precip all the way to the Ohio River. This forecast will go dry for
Wednesday areawide, and then bring some chance-range rains (i.e.,
above 25 percent) as far north as the KY Pkwys for Thursday and then
east of I-65 Thursday night. Uncertainty remains into Friday, as the
GEFS shows a large spread of heights aloft. Will keep in some pops
for a cold rain then. Cannot rule out a brief mix of rain/snow with
these lower-end pops over our northern counties early Friday.

As we get into the weekend, there is good support for a dry one, as
high pressure builds into the Ohio Valley. In fact, we may have a
carbon copy of this past weekend, with colder temperatures Saturday
and then southerly winds warming us up quickly for Sunday. A few
models bring rain chances back in for Monday, though we may be able
to keep that just west of I-65, based on the latest Euro and
Canadian solutions.

&&

.Aviation...(00Z TAF Issuance)
Issued at 642 PM EST Mon Mar 2 2020

The TAF sites are currently in the VFR range, although this should
be pretty short-lived as MVFR ceilings are expected to take back
hold of the area this evening. In addition, shower and storm chances
are expected to ramp up toward Midnight EST as a surface low moves
into the Ohio River Valley. Have depicted the best expected time of
any t-storm impacts at the TAFs with TEMPO groups, with otherwise
prevailing SHRA and VCTS for much of the overnight. Low MVFR
ceilings and even IFR vis may be possible at times tonight,
especially in any storm.

There may be a brief return to VFR in the pre-dawn hours in the wake
of the main convection, however this will be short-lived as low MVFR
and maybe even IFR ceilings return with the cold frontal passage
through the morning hours. Behind the front, expect gusty W winds
that may push up into the 30-35 mph range at times. Skies will
gradually try to clear behind the front by the deeper into Tuesday
afternoon we get.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...BJS
Short Term...EBW
Long Term...RJS
Aviation...BJS
Hazardous weather outlook, Mar 2, 2:59 PM CST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
359 PM EST Mon Mar 2 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-032100-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
359 PM EST Mon Mar 2 2020 /259 PM CST Mon Mar 2 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

As a low pressure system approaches the lower Ohio Valley tonight, scattered
thunderstorms are expected. Large hail, heavy rain and lightning are
the main hazards from these storms. In addition, strong gusty winds
are possible especially over west central and south central Kentucky.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any significant weather, including
heavy rainfall and flooding, strong or damaging winds, and hail.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

EBW/RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 8:30 PM CSTTornado WarningLMKButler, Logan45 min
Mar 2, 9:02 PM CSTSevere Thunderstorm WarningLMKButler, Logan, Warren28 min
Mar 2, 9:47 PM CSTSpecial Weather StatementLMKWarren28 min
Mar 2, 9:58 PM CSTSevere Thunderstorm WarningLMKWarren32 min
Mar 2, 10:07 PM CSTSpecial Weather StatementLMKEdmonson, Green, Hart, Taylor38 min
Mar 2, 10:25 PM CSTSpecial Weather StatementLMKBarren, Metcalfe35 min
Mar 2, 11:01 PM CSTFlash Flood WarningLMKBarren, Edmonson, Warren3 hr
Mar 2, 11:05 PM CSTAreal Flood AdvisoryLMKGrayson, Ohio115 min
Mar 2, 11:19 PM CSTSpecial Weather StatementLMKGreen41 min
Mar 2, 11:44 PM CSTSpecial Weather StatementLMKLogan, Simpson46 min
Mar 2, 11:53 PM CSTFlash Flood WarningLMKHart2 hr
Mar 3, 12:16 AM CSTSpecial Weather StatementLMKBarren44 min
Mar 3, 12:30 AM CSTSevere Thunderstorm WarningLMKAllen, Barren30 min
Mar 3, 1:44 AM CSTSpecial Weather StatementLMKAllen, Simpson46 min
Mar 3, 1:49 AM CSTAreal Flood WarningLMKBarren, Warren3 hr
Mar 3, 3:10 AM CSTAreal Flood AdvisoryLMKAllen, Barren, Logan, Monroe, Simpson, Warren2 hr
Mar 3, 6:30 AM CSTRiver Flood WarningLMKButler, Warren4 days
Mar 3, 6:41 AM CSTRiver Flood AdvisoryLMKButler, Muhlenberg, Ohio8 hr
Mar 3, 2:29 PM CSTRiver Flood WarningLMKHart25 hr
Mar 3, 2:32 PM CSTRiver Flood WarningLMKButler, Muhlenberg, Ohio4 days
Mar 3, 2:32 PM CSTRiver Flood AdvisoryLMKOhio25 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.